Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 55, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2024, 2:53 PM MST for Mohave County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2024, 2:53 PM MST (21:53 UTC)
- Expired
- Aug 17, 2024, 6:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 94 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:30 PM MST | FLASH FLOOD | 6 W Pipe Spring Nationa, AZ | Social Media video of Highway 389 heavily backed up after flash flooding brought mud and debris over the roadway. Local law enforcement were limiting traffic and tractors were clearing mud and debris off the roadway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 157 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
104
WGUS55 KVEF 172153
FFWVEF
AZC015-180130-
/O.NEW.KVEF.FF.W.0055.240817T2153Z-240818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
253 PM PDT Sat Aug 17 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northeastern Mohave County in northwestern Arizona...
* Until 630 PM MST.
* At 253 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across northeastern Mohave County. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Pipe Spring and Kaibab.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3669 11331 3686 11307 3695 11303 3695 11296
3700 11293 3700 11254 3695 11253 3689 11257
3683 11260 3681 11260 3680 11261 3674 11261
3667 11264 3660 11262 3653 11266 3649 11264
3648 11262 3646 11263 3649 11330
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS2 follow-up statements
002
WGUS75 KVEF 172251
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
351 PM PDT Sat Aug 17 2024
AZC015-180130-
/O.CON.KVEF.FF.W.0055.000000T0000Z-240818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
351 PM MST Sat Aug 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS
EVENING FOR NORTHEASTERN MOHAVE COUNTY...
At 351 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across northeastern Mohave County. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Pipe Spring and Kaibab.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3669 11331 3686 11307 3695 11303 3695 11296
3700 11293 3700 11254 3695 11253 3689 11257
3683 11260 3681 11260 3680 11261 3674 11261
3667 11264 3660 11262 3653 11266 3649 11264
3648 11262 3646 11263 3649 11330
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS533
WGUS75 KVEF 180122
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
622 PM PDT Sat Aug 17 2024
AZC015-180132-
/O.EXP.KVEF.FF.W.0055.000000T0000Z-240818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
622 PM MST Sat Aug 17 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST THIS EVENING FOR
NORTHEASTERN MOHAVE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 900 PM MST for a portion of
northwest Arizona.
&&
LAT...LON 3669 11331 3686 11307 3695 11303 3695 11296
3700 11293 3700 11254 3695 11253 3689 11257
3683 11260 3681 11260 3680 11261 3674 11261
3667 11264 3660 11262 3653 11266 3649 11264
3648 11262 3646 11263 3649 11330
$$
MWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:17 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 17, 1:17 PM MST, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 117 PM PDT Sat Aug 17 2024 .SYNOPSIS...Dry and breezy conditions will continue across western areas through the weekend while isolated to scattered thunderstorms persist across Northwest Arizona and Lincoln County. Drier air will sweep in Monday and Tuesday allowing temperatures to climb and storms to diminish across all but eastern Mohave County. Storm chances will creep back west midweek with a gradual cooling trend. && .SHORT TERM...through Tuesday evening. This mornings round of thunderstorm activity which brought fairly widespread rainfall to Lincoln County has now lifted north to be located near the Salt Lake City metro. Meanwhile, continued south-southwesterly flow aloft and afternoon destabilization has allowed for renewed storm development across northern Mohave County and a few isolated storms developing in Lincoln County. Still expecting fairly robust storms to impact these areas through the afternoon hours, with training storms a concern in northern Mohave County where a Flash Flood Watch remains in effect. Deep layer shear is trending weaker from this morning, but still is sufficient for some degree of storm organization, with gusty winds and hail a possibility. While a stray storm could still develop as far south and west as Las Vegas, the better chances will be confined to areas north and east of the metro. Tomorrow, storm chances will tend to focus across the Arizona Strip, where additional locally heavy rainfall is possible with a tendency for storm training. Elsewhere, drier air will begin to work in from the west and limit storm development north and west of Arizona. Drier air will continue to progressively invade the region Monday and Tuesday, with storm chances becoming confined to the eastern fringes of Mohave County. As the vertical profile dries out, temperatures will begin to climb Monday and Tuesday. Heat risk briefly climbs into the high territory across some of the lower elevations Tuesday, though the risk is brief as heat risk drops back down by Wednesday. .LONG TERM...Wednesday through Saturday. The region will remain sandwiched between West Coast/Great Basin troughing and the monsoonal high over the New Mexico. This will keep relatively moist and monsoonal conditions going across our eastern zones, while western areas remain dry and breezy. A shortwave may lift around the monsoon flow Wednesday and trigger a brief push of moisture westward into the eastern Mojave Desert, similar to the general pattern observed this weekend. NBM PoPs do expand west on Wednesday and Thursday as this feature develops and troughing to our north and west deepens. Thereafter, guidance diverges on how to handle the western US trough, either swinging it through the Great Basin or digging it south along the California coast. Regardless, drier conditions will likely spread eastward with cooler than normal temperatures expected by next weekend. && .AVIATION...For Harry Reid...South to southwest winds are expected this afternoon and early evening with gusts over 25KT likely (80% chance), especially around 21Z. Winds will diminish after sunset with wind speeds dropping below 8KT after 03Z then remaining under 8KT through the night. A repeat in wind patterns is expected Sunday with light winds in the morning become southeast midmorning before turning south-southwest and increasing after 20Z. Winds Sunday afternoon will not be as strong as today with gusts remaining under 25KT. No thunderstorm impacts are expected at the terminals through the period with convection this afternoon centered over Lincoln County through southwest Utah and northwest Arizona. Sunday afternoon convection will develop even further east mainly in western Arizona. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy south to southwest winds are expected again this afternoon across much of the region. Gusts 20-30KT expected this afternoon in many locations. Another round of convection is to develop this afternoon across Lincoln County through southwest Utah and northwest Arizona. Any thunderstorms that develop would bring the risk of sudden gusty winds, lightning, small hail, heavy rain, and CIGs to 8kft-10kft. Winds as well as thunderstorm chances will decrease tonight after sunset with dry conditions and diurnal wind patterns expected overnight. Light winds will continue through Sunday morning before south winds increase Sunday afternoon, though winds on Sunday should be lighter than winds today. && .FIRE WEATHER...Dry and breezy conditions continue across our western zones with critical fire conditions expected today and Sunday across Esmeralda and Nye Counties. Conditions will be more moist further east with isolated thunderstorm activity in Lincoln and Mohave Counties through the weekend. Drier air will push in Monday and Tuesday with storm chances becoming limited to northwest Arizona. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Outler AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:16 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.